Thunderstorm Wind, Hamilton
- When
- August 14, 6:01 PM CST
- Where
- Hamilton County, 4.27 mi NNW of Williams
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.540, -93.570
Wind gust was measured at an RWIS location.
Strong heating took place during the day on the 14th. CAPE rose to the 2000 to 3000 J/kg range and the lifted index fell to around -6 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong heating took place during the day on the 14th. CAPE rose to the 2000 to 3000 J/kg range and the lifted index fell to around -6 C. The atmosphere was uncapped and scattered thunderstorms developed. For the most part, the storms produced gusty winds and small hail. The freezing level was around 12,000 feet and the airmass was relatively dry. High temperatures reached the low 80s with dewpoints in the upper 50s to low 60s. A weak trough of low pressure at the surface approached from the northeast and aided in the thunderstorm development. A couple of the storms became severe. One produced nickel size hail southwest of Tama in Tama County, while another produced a 59 MPH wind gust north of Williams in Hamilton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 2:35 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU AUG 14 2008 .DISCUSSION... WL WSHFT LINE AND UPR TROF WILL SET OFF SCT TSRA THIS EVE. EXPECT ACTIVITY TO DIMINISH AFT SNST AND THINKING ATTM IS NOT TO SEE A SCNDRY REDEVELOPMENT AS WE DID LAST NIGHT. MDLS CONT TO INDICATE CLOSED LO OVR NERN MT WIL TRACK FARTHER W THAN PREV INDICATED WITH UPR RDGG TAKING PLACE OVR THE ERN CONUS...ENHANCED IN PART BY TROPICAL DVLPMT. UPSHOT IS THAT THE FCST PKG TDA WILL BE DRIER AND A BIT WARMER THAN PREV PACKAGES. FEELING IS THAT THINGS WILL CONT TO TREND DRIER THRU THE WKND WITH PCPN HOLDING OFF FOR THE MOST PART UNTIL TUE NGT OR SO AS THE UPR LOW LFTS NEWD AROUND THE BLDG UPR HI OVR THE ERN STATES. TEMPS FCST A LTL BLO NORM...BUT MAY ACTUALLY SEE THEM TURN OUT CLOSER TO NORM IT CUR TRENDS CONT. && .AVIATION...14/18Z VFR CONDITIONS INTO MID OR LATE AFTERNOON WHEN NEXT SHORT WAVE TROUGH IS EXPECTED TO AFFECT ERN IA. STORMS ARE NOT EXPECTED TO BE WELL ORGANIZED...WITH SCENARIO BEING THAT DEVELOPMENT OCCURS OVER NERN IA/SOUTHWEST WI AND PROPAGATES SWWD. OTHER SHOWERS CONTINUE ACROSS THE EASTERN PORTION OF SOUTH DAKOTA...MOVING SOUTHEAST WITH TIME. KALO AND KOTM TAFS ARE HAVE HIGHEST CHANCE UNTIL DISIPATION AROUND MIDNIGHT. OTHERWISE...LOOKING FOR SOME FOG TO REDEVELOP TOWARD 10Z ACROSS THE FORECAST AREA WITH DISSIPATION AROUND 13Z. AFTER THAT...CIGS SHOULD REMAIN VFR ACROSS THE AREA AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES FROM CANADA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...MS AUG 08 AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CDT THU AUG 14 2008 IAZ004>007-015>017-023>028-033>039-047>050-062-151030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA-POWESHIEK- 522 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>046-057>061-070>075-081>086-092>097-151030- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 522 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY THROUGH SUNDAY...MAINLY SOUTH OF HIGHWAY 92. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MOYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 559 PM CDT THU AUG 14 2008 IAZ049-050-061-062-074-075-084>086-150100- MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE- WAPELLO- INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...NEWTON... GRINNELL...KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...OTTUMWA 559 PM CDT THU AUG 14 2008 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS THROUGH MID EVENING... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROAPRIATE ACTION. DONAVON
The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gust was measured at an RWIS location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113737, 113738.